Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit the WebMD Parkinson's Health Center for information about symptoms, types, diagnosis, treatment and care.
Includes Expert Content
Vascular Parkinsonism?
avatar
tman95 posted:
Hi dr stacy, it is tman i am hangining in there. Recentlyy at my doctors visit they told me that they were leaning towards diagnosing me with vascular pd like symptoms. can you explain to me the difference? is there a better chance for a normal life?

thanks tman
Reply
 
avatar
DUKE MEDICINE
Mark A Stacy, MD responded:
Hi, tman
Vascular parkinsonism (VP) presents somewhat differently than PD. There is rarely any tremor, and it is usually quite different from a tremor at rest. This tremor is usually with limb movement.It also differs from PD, because it affects the legs more than the arms, and tends to progress stepwise (with mini-strokes) rather than gradually. VP usually does not respond to levodopa as well as PD - but may have some benefit with the drug, and with a dopamine agonist.

Risk factors for VP are the same as for mini-storkes: diabetes, high blood pressure, high red blood corpuscle (RBC) counts. Your MRI should show many small strokes in the brainstem and basal ganglia - not 3, not 5, but many.

You may also have PD and "a touch" of VP - especially if you have a resting tremor, respond to medications and have an abnormal MRI. Ask your doctor about all of this - as well as, if he or she told you have VP because you have some vascular disease on your MRI and because you are not responding well to the medications. (You may also wish to share that I am the source for your questions, and that you do not mean to offend or question the doctor - you are just trying to feel better.)

Finally, although VP does not respond as well to medications, controlling the risk factors for stroke, should slow or stop the progression.

Good luck with your next appt!
 
avatar
pdhelp replied to Mark A Stacy, MD's response:
Hello Dr Stacy
I have read your posts for Vascular Parkinsonism for others users. My dad who is 76, was recently diagnosed with VP. He has intention tremor in his hands and difficulty swallowing and slurring of speech. he has numbness in his left toes and left finger and parts of left side of his face. he also complains of fatigue on waking up in the morning (though sleeps well at night)
he had a bypass heart surgery 11 years ago and has been on statins and aspirins since. he has no history of diabetes or hypertension. his mri did not show any evident of lesions or structural changes.
his doppler test shows 25% carotid artery stenosis.
his cardiologist increased his asprin dosage to 150mg and added clopidrugel. his neurologist diagonosed him with early stage VP with mild bradychanasia and has started him on dopamine agonist and amantidine. in two weeks he sees slight improvement with his symptoms.
Can you help me understand what is causing his parkinsonism, in the absence of the lesions? and since he has had no known stroke, what controls and measures can we take to arrest/slow the progression of VP?

All literature on the web talks about classic case of VP with prominent gait issues. My dad has no symptoms of that as of now. he has more bilateral intention tremor issues. what is the diagnosis for such cases?

Thank you so much
Shy
 
avatar
DUKE MEDICINE
Mark A Stacy, MD replied to pdhelp's response:
Dear Shy
Thank you for your note. Given the information above, I also have some questions concerning this diagnosis. Here is how I try to sort it out.

Symptoms that may be attributable to stroke: numbness on the left side (face, finger, toes), and, perhaps swallowing and speech difficulty.

Risk factors for stroke - previous bypass surgery (but a stroke during that event, would not wait 11 years to produce symptoms). You are correct about diabetes and hypertension - you may be shy, but you do your homework!

Confirmation of stroke: none? Would suggest an MRI of the brain without contrast

Alternatives:
Intention tremor is not a PD or VP symptom. It can be medication related (but not associated with the meds you have listed) or inherited (Benign Essential Tremor)

Numbness: ask whether this could be a neuropathy - and if he needs an EMG/NCV

Swallowing/speech symptoms: would recommend a Speech Therapy evaluation.

Last concern: Amantadine and dopamine agonists can both lower blood pressure - would watch this carefully

Thanks for the question
 
avatar
pdhelp replied to Mark A Stacy, MD's response:
Hi Dr Stacy
Firstly Thank you so much for responding...i cant express in words, the value of ur opinion.

Here are the symptoms he has and the onset.

1. about 4 to 5 months ago, he started complaining about numbness in his left toes. about two months later, he had numbness is his left fingers and eventually in parts of his left side of his face (near his lips).

2. around the same time, he started complaining of chronic fatigue on waking up in the morning. he would feel worn out and lethargic and he said as the day progressed he got better. by evening he almost felt normal. this happens day after day

3. he has had mild tremor in his hands for more than a year but now of late he complains cos he is feeling the tremor when he holds the newspaper up to read and especially when he tries to put his signature. he has to hold his hand down on the table to get a decent signature.

4. he has complained of sore throat and his voice is hoarse and has pain on swallowing. he is able to eat normally. the neuro attributed this to allergies and said it was not to do with his other symptoms. but did mention that his voice should be softer becos of parkinsonism

the cardio's diagnosis was to increase the blood flow (via clopidugel and extra aspirin) and said all symptoms will be gone. the neuro's diagnosis was arteriosclerotic parkinsonism - prelimnary stage compounded by coq10 shortages in the body.

He is due for another mri in two months and i will request for mri without contrast (i am not sure what was done)

Any insights based on this additional info would be so appreciated. he is on ropinurole, mao inhibiter , amantadine and coq10 supplement now.

Thanks a lot
Shy (i do try to research thoroughly before asking questions but this one has me going in circles. )
 
avatar
pdhelp replied to Mark A Stacy, MD's response:
Hi Dr Stacy
Sorry for my long and continued rambling. but these were the questions bothering me the most

1. what could be the reason for the chronic fatigue on waking up in the morning and why would it decrease during the day along with other symptoms?

2. could the carotid artery stenosis of 25 % be symptomatic for my dad to cause all this (like the cardiologist alluded?)

3. if not then is there any benefit to doubling aspirin dosage to 150 mg every day ?

4. his mri was done without contrast (no dye injected). i understand that to be ur recommendation

5. the cardiologist put him on gabapentin when he first complained of numbness in his toes. dad thinks it neither had any positive nor negative effect. could it be the cause for parkinsonism symptoms?

6. what could be our next course of action/ questions. we do believe getting a blood test done to determine any deficiencies is very important. i guess thats the MCV test is that you also mentioned.

any other recommendation for tests or diagnosis would be very helpful

Thanks
Shy


Helpful Tips

Sensory symptoms in Parkinson's DiseaseExpert
Sensory complaints in PD are not uncommon, and include visual changes, loss of sense of smell, restless legs syndrome (RLS), and pain. ... More
Was this Helpful?
64 of 80 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Neurological Disorders Center